Edema and Related Medical Conditions

Comprehensive information on edema, swelling, treatment and medical conditions that can cause edema. For all articles, please click on "Archives"

Wednesday, May 14, 2008

In vivo pharmacological evaluation of compound 48/80-induced airways edema by MRI

In vivo pharmacological evaluation of compound 48/80-induced airways edema by MRI

Br J Pharmacol. 2008 May 12

Karmouty-Quintana H, Blé FX, Cannet C, Zurbruegg S, Fozard JR, Page CP, Beckmann N.

[1] 1Global Imaging Group, Novartis Institutes for BioMedical Research, Basel, Switzerland [2] 2King's College, Division of Pharmaceutical Sciences, Sackler Institute of Pulmonary Pharmacology, London, UK [3] 3Meakins-Christie Laboratories, McGill University, Montreal, Quebec, Canada.

Correspondence: Dr N Beckmann, Global Imaging Group, Novartis Institutes for BioMedical Research, Forum 1, Novartis Campus, WSJ-386.2.09, Basel CH-4056, Switzerland. E-mail: nicolau.beckmann@novartis.com

Background and purpose: Allergen-induced airways edema in actively sensitized rats has been studied earlier by magnetic resonance imaging (MRI). We used MRI to follow the consequences of non-immunological mast cell activation induced by compound 48/80 in the rat lungs in vivo.

Experimental approach: Male naïve rats were scanned by MRI prior to and at several time points following intratracheal administration of the mast cell secretagogue, compound 48/80. The effects of a range of drugs on the response induced by compound 48/80 were studied.

Key results: Strong fluid signals were detected by MRI in the lungs at 24 h after compound 48/80, correlating with increased protein concentration and inflammatory cell infiltration in bronchoalveolar lavage, and with perivascular oedema observed histologically. Pharmacological intervention demonstrated that the increase in MRI signal volume induced by compound 48/80 24 h after challenge was blocked by disodium cromoglycate and the glucocorticoid, budesonide.

Pretreatment with wortmannin, capsazepine, DNK333 (a dual neurokinin (NK) 1 and NK2 antagonist) or the anti-allergy drug CGS8515, but not indomethacin, resulted in partial inhibition.

Conclusions and implications: Compound 48/80 induced a complex inflammatory reaction which did not solely involve mast cell degranulation but also activation of sensory nerves and was qualitatively similar to allergen challenge. Changes observed by MRI correlated with decreases in protein concentration in BAL fluid. However, the magnitude of the changes detected was greater using MRI.

Our results demonstrate that MRI is a sensitive and efficient tool to assess the effects of drugs on lung inflammation.

British Journal of Pharmacology advance online publication, 12 May 2008; doi:10.1038/bjp.2008.174.

prostaglandin, leukotriene, cromoglycate, wortmannin, PI3-kinase, capsazepine, imaging, magnetic resonance imaging (MRI), lung, rat

AA, arachidonic acid; BAL, bronchoalveolar lavage; DSCG, disodium cromoglycate; EPO, eosinophil peroxidase; LO, lipoxygenase; 5-LO, 5-lipoxygenase; MRI, magnetic resonance imaging; NK, neurokinin; PG, prostaglandin; PI-3K, PI-3-kinase; TRPV, transient receptor potential vanilloid


Labels: , , , , , , , ,